Minnesota, 2021Frost and Freeze in Minnesota, May 27, 2021
May 27, 2021 · NWS FGF · 4 events in 4 counties and zones
Temperatures fell into the upper 20s to low 30s on the morning of May 27th. Kittson, Roseau, and Lake of the Woods Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures fell into the upper 20s to low 30s on the morning of May 27th. Kittson, Roseau, and Lake of the Woods Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 27, 2:56 AM CST, 4 minutes earlier.
Area forecast discussion, May 27, 2:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
356 AM CDT Thu May 27 2021
.SHORT TERM...(Today through Friday)
Issued at 351 AM CDT Thu May 27 2021
Impacts will primarily be temperature driven as frost and freeze
potential exists again tonight with the unseasonally cool airmass
in place. With ongoing clouds across much of the area outside of
the NW MN, where temps have fallen below freezing at a few
locations, these clouds will limit daytime temps as the weak short
wave slides across the area today. Highs will be in the upper 40s
south to mid 50s northern valley as some late day sun help temps
climb. Cut off 500mb filling wave will continue to bring some
light rain to the far southern valley through the daytime with
amounts ranging from around a tenth along the I94 hwy 10 corridor
to near a half an inch along the SD/ND border into Grant Co MN.
As the system pulls away and skies clear from north to south this
evening dry airmass in place along with light winds with high
pressure axis sliding across the area will allow raditonal cooling
to be efficient with temps falling at least into the low 30s for
most areas. Would not be surprised to see some upper 20 degree
readings. Have issued a freeze watch for the entire area as a
result. Current thinking is that a Fargo to Fergus Falls to
Alexandria line may not fall quite into freeze range with
lingering clouds and any areas that see rainfall today trending a
bit warmer than the 32 degree criteria. Temps will rebound quickly
with dry airmass and full sun Friday with south winds developing
possibly before dawn. Highs will rebound into the mid 60s for most
areas.
.LONG TERM...(Friday night through Wednesday)
Issued at 351 AM CDT Thu May 27 2021
Impacts across the long term will be minimal; however, scattered
thunderstorm activity Sunday afternoon could briefly impact outdoor
activities. A retreating shortwave ridge Friday night will give way
to the influence of an upper trough to the west. This will serve to
bring rain chances into the area late Friday night and through the
day on Saturday. Forcing looks rather good along a potent theta-e
gradient boundary; however, with little in the way of instability,
thunderstorm activity is expected to be minimal. Heading into
Saturday evening, precipitation chances focus mainly in west-central
and northwest Minnesota as the boundary pushes eastward. Much of
this activity is expected to subside by sunrise.
Sunday morning looks to remain quiet across the region, with
temperatures climbing to an afternoon high in the lower 70s.
Scattered afternoon showers and thunderstorms are possible, mainly
for the northern Red River Valley and points eastward. Although the
environment does not look favorable for severe thunderstorms, those
with outdoor activities planned should be mindful of nearby
lightning from any thunderstorm activity.
Memorial Day: Look for morning temperatures generally in the 40s and
50s under mostly clear skies. Any shower or thunderstorm activity is
expected to be east of the forecast area by sunrise. Temperatures
will climb into the 70s across the area during the afternoon, with
continued quiet conditions expected into the early evening hours.
There is a slight chance for showers for west-central and northwest
Minnesota as we head into the late evening and overnight hours.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1141 PM CDT Wed May 26 2021
VFR conditions at all sites with cirrus clouds over the area. The
guidance has backed off of bringing MVFR ceilings into KFAR,
which fits with observations across SD and southern ND. There will
be some light rain at KFAR towards morning. Winds will be mostly
northeasterly and under 12 kts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Freeze Watch from late tonight through Friday morning for
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
Frost Advisory until 8 AM CDT this morning for NDZ014>016-026-
027-054.
Freeze Warning until 8 AM CDT this morning for NDZ006>008.
MN...Freeze Watch from late tonight through Friday morning for
MNZ001>009-013>017-022>024-027>032-040.
Frost Advisory until 8 AM CDT this morning for MNZ001-007>009-
013>017.
Freeze Warning until 8 AM CDT this morning for MNZ004>006.
SHORT TERM...JK
LONG TERM...Lynch
AVIATION...JRHazardous weather outlook, May 26, 2:01 PM CST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
301 PM CDT Wed May 26 2021
MNZ002-003-022>024-027>032-040-NDZ024-028>030-038-039-049-052-053-
272015-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
301 PM CDT Wed May 26 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Areas of frost are possible Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-272015-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Nelson-Grand Forks-Western Walsh-
301 PM CDT Wed May 26 2021
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Areas of frost and freezing temperatures are expected tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Areas of frost and freezing temperatures are possible again
Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Frost/Freeze, Kittson
- When
- May 27, 3:00 AM CST to 9:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Temperatures fell into the upper 20s to low 30s on the morning of May 27th. The MNDOT RWIS sensor /MN057/ near St. Vincent measured 31F, while personal weather stations near there measured as low as 29F.
Frost/Freeze, Roseau
- When
- May 27, 3:00 AM CST to 9:00 AM CST
- Where
- Roseau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Temperatures fell into the upper 20s to low 30s on the morning of May 27th. The MNDOT RWIS sensor /MN025/ near Badger measured 30F, as did the Roseau Airport /KROX/. while personal weather stations near there measured as low as 29F.
Frost/Freeze, Lake of the Woods
- When
- May 27, 3:00 AM CST to 9:00 AM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Temperatures fell into the upper 20s to low 30s on the morning of May 27th. The MNDOT RWIS sensor /MN078/ near Roosevelt measured 26F, the Baudette Airport /KBDE/ measured 30F, and the COOP station near Norris Camp measured 27F.
Frost/Freeze, North Beltrami
- When
- May 27, 3:00 AM CST to 9:00 AM CST
- Where
- North Beltrami forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Temperatures fell into the upper 20s to low 30s on the morning of May 27th. The MNDOT RWIS sensor /MN053/ near Waskish measured 28F, the MNDOT RWIS station /MN018/ near Shooks measured 29F, and the Waskish Airport /KVWU/ measured 30F as did the COOP station at Waskish 4 NE.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 27, 2021$150,000 · EF1 · 38 events
- Dust Storm in Washington, May 27, 2021$170,000 · 2 events
- Tornadoes and Damaging Winds in Illinois, May 27, 2021$96,000 · EF0 · 9 events
- Flash Flood and Hail in Arkansas, May 27 to 28, 2021$75,000 · 1.75 in hail · 5 events
- Tornado and Flash Flooding in Oklahoma, May 27, 2021$12,000 · EF0 · 27 events
- Dense Fog in Kentucky, May 27, 202117 events
- Hail in Texas, May 27, 20212.5 in hail · 9 events
- Flash Flooding and Hail in Kansas, May 27, 20211.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 27, 2021$2,000 · 2.5 in hail · 9 events
- Dense Fog in Indiana, May 27, 20216 events
- Flash Flooding and Hail in Missouri, May 27, 20211.5 in hail · 6 events
- Damaging Winds in Missouri, May 27, 202161 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963774, 963775, 963776, 963777.